Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 23, NWS Cleveland, OH

May 22, 2018Ashland County, Richland County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 22, 2018, 3:23 PM EDT for Ashland County, Richland County, Ohio. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2018, 3:23 PM EDT (19:23 UTC)
Expired
May 22, 2018, 4:15 PM EDT
In force
52 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ashland County, OH, Richland County, OH

The radar

The Cleveland radar (KCLE), 89 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 3:50 PM EDTHAIL 0.75Ashland, OH
May 22, 4:00 PM EDTHAIL 1Ashland, OHHAIL FELL ON 71 AND STATE ROUTE 250.
May 22, 4:18 PM EDTHAIL 0.756 N Mansfield, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 1:42 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

989 
WUUS51 KCLE 221923
SVRCLE
OHC005-139-222015-
/O.NEW.KCLE.SV.W.0023.180522T1923Z-180522T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
323 PM EDT TUE MAY 22 2018

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Eastern Richland County in north central Ohio...
  Ashland County in north central Ohio...

* Until 415 PM EDT

* At 323 PM EDT, a severe thunderstorm was located near Ashland,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Mansfield, Ashland, Lexington, Loudonville, Bellville, Hayesville,
  Savannah, Polk, Butler, Perrysville, Lucas, Jeromesville, Bailey
  Lakes, Mifflin, Rowsburg, Mohicanville, Nankin, Shenandoah and
  Olivesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4057 8255 4079 8257 4096 8247 4097 8213
      4089 8212 4067 8213 4067 8222 4057 8222
      4055 8235 4055 8250
TIME...MOT...LOC 1923Z 295DEG 32KT 4085 8243 

HAIL...1.00IN
WIND...60MPH
 
$$

LaPlante
2 follow-up statements
273 
WWUS51 KCLE 221953
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
353 PM EDT TUE MAY 22 2018

OHC139-222002-
/O.CAN.KCLE.SV.W.0023.000000T0000Z-180522T2015Z/
Richland OH-
353 PM EDT TUE MAY 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RICHLAND COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM EDT for
north central and northeastern Ohio.

LAT...LON 4075 8237 4078 8238 4080 8239 4086 8241
      4095 8233 4097 8213 4089 8212 4072 8213
      4072 8226
TIME...MOT...LOC 1952Z 289DEG 32KT 4084 8208 

$$

OHC005-222015-
/O.CON.KCLE.SV.W.0023.000000T0000Z-180522T2015Z/
Ashland OH-
353 PM EDT TUE MAY 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL ASHLAND COUNTY...

At 352 PM EDT, a severe thunderstorm was located 7 miles west of
Wooster, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines. 

Locations impacted include...
Ashland, Hayesville, Polk, Jeromesville, Mifflin, Mohicanville,
Nankin and Rowsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4075 8237 4078 8238 4080 8239 4086 8241
      4095 8233 4097 8213 4089 8212 4072 8213
      4072 8226
TIME...MOT...LOC 1952Z 289DEG 32KT 4084 8208 

HAIL...1.00IN
WIND...60MPH
 
$$

Clark
021 
WWUS51 KCLE 222010
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
410 PM EDT TUE MAY 22 2018

OHC005-222019-
/O.EXP.KCLE.SV.W.0023.000000T0000Z-180522T2015Z/
Ashland OH-
410 PM EDT TUE MAY 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ASHLAND COUNTY WILL
EXPIRE AT 415 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM EDT for
north central and northeastern Ohio.

LAT...LON 4075 8237 4078 8238 4080 8239 4086 8241
      4095 8233 4097 8213 4089 8212 4072 8213
      4072 8226
TIME...MOT...LOC 2009Z 295DEG 32KT 4080 8197 

$$

LaPlante

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:15 PM EDT, 8 minutes earlier.

Area forecast discussion, May 22, 3:15 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
315 PM EDT Tue May 22 2018

.SYNOPSIS...
A cold front across NW OH will push SE of the forecast area this
evening.   High pressure will build south across the Central Great
Lakes Wednesday then drift east and move off the Mid Atlantic Coast
Friday.  Expect dry conditions with a gradual warming trend into the
weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Severe thunderstorm watch 115 is in
effect until 9PM.   Cold front near a Port Clinton to Findlay line.
Capes ahead of the front between 1500-200 j/kg with 30 knots of
shear.  Convection will push SE of the forecast area toward 00z and
the front will push south of the forecast area by midnight local.
Overnight high pressure will gradually build into the Central Great
lakes ushering in dry conditions.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
High pressure will dominate the region Thursday into early Friday.
The high will shift east of the are on Friday with an increase in
low level moisture into Saturday. An upper level trough will be
approaching on Saturday so chances of thunderstorms will be on the
increase.

Temperatures will be above seasonal averages through the short term
period.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The upper level trough will cross the region Saturday night with a
weak front sagging into the area. This frontal boundary will likely
be the focus for thunderstorms on Sunday. Another weakening cold
front will move toward the region Monday night into Tuesday with
chances of thunder remaining in the forecast.

Temperatures will remain near to slightly above seasonal
averages.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Cold front just SE of Tol area with broken line of showers
developing ahead of it, from Lake Erie SW into Central IN. It will
become the focus of convection later this afternoon. Convection
should push SE of forecast area by 00z. Stratus deck MVFR with
areas of IFR will develop behind the front overnight. Skies
gradually scatter out from the NW late tonight as high pressure
builds over the Great Lakes. High pressure will remain over the
forecast area into the weekend.

OUTLOOK...VFR.

&&

.MARINE...
Cold front currently crossing the lake and will be south of it by
early evening. High pressure will then build into the region and
persist into early Friday. Southwesterly winds on Wednesday may
build waves to 2 to 4 feet for a brief period from Conneaut to
Ripley. Winds will become light and variable Wednesday night into
early Friday. Southwesterly winds increase on on Friday and continue
into Saturday. At this time it does not appear waves will build
enough to warrant a small craft advisory.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...Mullen
LONG TERM...Kosarik/Mullen
AVIATION...DJB
MARINE...Mullen
Hazardous weather outlook, May 22, 9:12 AM EDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
912 AM EDT Tue May 22 2018

OHZ020>023-029>033-037-038-047-231315-
Medina-Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-
Morrow-Holmes-Knox-
912 AM EDT Tue May 22 2018

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will develop this afternoon and evening ahead
of an approaching cold front. Some of the thunderstorms may be
strong to severe. The greatest threat will be from damaging winds.
The thunderstorms may also produce brief heavy rain which may cause
ponding of water and minor flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-006>014-017>019-027-028-036-089-
PAZ001>003-231315-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Wyandot-Crawford-Marion-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
912 AM EDT Tue May 22 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 22, 2:26 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
226 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             NORTH ROYALTON          41.31N 81.75W
05/22/2018  E1.00 INCH       CUYAHOGA           OH   AMATEUR RADIO

            HAIL LASTED FOR 1 MINUTE

&&

RILEY
Local storm report, May 22, 2:27 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
227 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             PARMA HEIGHTS           41.39N 81.76W
05/22/2018  E0.75 INCH       CUYAHOGA           OH   AMATEUR RADIO

&&

RILEY
Special weather statement, May 22, 2:34 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Cleveland OH
234 PM EDT TUE MAY 22 2018

OHZ017-018-027-221930-
Seneca-Wyandot-Hancock-
234 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SENECA...NORTHERN
WYANDOT AND HANCOCK COUNTIES...

At 233 PM EDT, a strong thunderstorm was located near Arcadia, or 7
miles southwest of Fostoria, moving east at 35 mph.

Winds in excess of 40 mph, torrential rainfall, and half inch hail
are possible with this storm.

Locations impacted include...
Findlay, Tiffin, Fostoria, McComb, Sycamore, Arcadia, Rawson, Vanlue,
Van Buren, New Riegel, Carey, Benton Ridge and Bascom.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4117 8379 4116 8315 4088 8318 4096 8388
      4117 8388
TIME...MOT...LOC 1833Z 273DEG 31KT 4107 8349

Clark
Local storm report, May 22, 2:45 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
245 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             BROADVIEW HEIGHTS       41.32N 81.68W
05/22/2018  E1.25 INCH       CUYAHOGA           OH   PUBLIC

            ESTIMATED 1 TO 1.5 INCH HAIL STONES. REPORTED VIA TWITTER
            WITH VIDEO OF HAIL.

&&

RILEY
Special weather statement, May 22, 2:47 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Cleveland OH
247 PM EDT TUE MAY 22 2018

OHZ010-019-221945-
Huron-Lorain-
247 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HURON AND
SOUTHWESTERN LORAIN COUNTIES...

At 246 PM EDT, a strong thunderstorm was located over Wakeman, or 11
miles east of Norwalk, moving east at 35 mph.

Torrential rainfall, winds in excess of 30 mph, and pea size hail
are possible with this storm.

Locations impacted include...
Norwalk, Wellington, Milan, Northern Milan, Wakeman, Oberlin,
Lagrange, Penfield, Pittsfield, Monroeville and Kipton.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4129 8256 4126 8198 4120 8198 4120 8207
      4115 8207 4114 8209 4118 8268 4128 8277
TIME...MOT...LOC 1846Z 273DEG 31KT 4124 8238

Clark
Local storm report, May 22, 3:16 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
316 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     5 W NEW WASHINGTON      40.96N 82.95W
05/22/2018                   CRAWFORD           OH   LAW ENFORCEMENT

            WIRES DOWN AND A TREE.

&&

WILLARD

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:41 PM EDTSpecial Weather StatementCLEKnox64 min
May 21, 8:54 PM EDTAreal Flood AdvisoryCLEAshland, Crawford, Knox, Marion, Morrow, Richland3 hr
May 21, 9:07 PM EDTSpecial Weather StatementCLEAshland, Holmes, Wayne53 min
May 21, 9:30 PM EDTFlash Flood WarningCLEAshland, Morrow, Richland6 hr
May 21, 10:00 PM EDTSpecial Weather StatementCLEHolmes, Stark, Wayne60 min
May 21, 10:11 PM EDTAreal Flood AdvisoryCLEHolmes, Wayne3 hr
May 21, 11:44 PM EDTAreal Flood AdvisoryCLEKnox, Morrow3 hr
May 22, 1:23 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain52 min
May 22, 2:08 PM EDTSpecial Weather StatementCLESeneca22 min
May 22, 2:12 PM EDTSevere Thunderstorm WarningCLECuyahoga, Medina, Summit44 min
May 22, 2:16 PM EDTSevere Thunderstorm WarningCLECrawford, Huron, Seneca, Wyandot59 min
May 22, 2:34 PM EDTSpecial Weather StatementCLEHancock56 min
May 22, 2:43 PM EDTSevere Thunderstorm WarningCLEPortage47 min
May 22, 2:46 PM EDTSevere Thunderstorm WarningCLETrumbull44 min
May 22, 2:47 PM EDTSpecial Weather StatementCLEHuron58 min
May 22, 3:12 PM EDTSevere Thunderstorm WarningCLECrawford, Seneca, Wyandot63 min
May 22, 3:16 PM EDTAreal Flood AdvisoryCLECrawford, Richland, Seneca, Wyandot3 hr
May 22, 3:17 PM EDTSevere Thunderstorm WarningCLEHancock43 min
May 22, 3:27 PM EDTSevere Thunderstorm WarningCLETrumbull22 min
May 22, 3:42 PM EDTAreal Flood AdvisoryCLETrumbull3 hr
May 22, 3:58 PM EDTSpecial Weather StatementCLEWayne47 min
May 22, 4:00 PM EDTSpecial Weather StatementCLEMahoning30 min
May 22, 4:15 PM EDTSpecial Weather StatementCLEAshland, Richland45 min
May 22, 4:22 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Knox, Morrow, Richland, Wayne53 min
May 22, 4:36 PM EDTSpecial Weather StatementCLEStark, Wayne39 min
May 22, 4:57 PM EDTSevere Thunderstorm WarningCLEStark33 min
May 22, 5:16 PM EDTSpecial Weather StatementCLEHolmes, Stark44 min
May 22, 5:27 PM EDTSevere Thunderstorm WarningCLEHolmes, Stark18 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.